Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

I took 5-htp for more than a month but looking

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 1419 Questions
Question
I took 5-htp for more than a month but looking back I started to develop stomach problems (burning sensation and strong chemical taste after eating or drinking orange juice for example, also my partner said my breath was very foul) and throat problems (pain and excessice mucus) in that period. Looked it up and to my shock 5-htp caused gastritis with many people and wellknown side effects are heartburn and stomach problems. I stopped the 5-htp immediately and went to my gp, she recognized immediately that my throat was red from reflux. Put me on omeprazole for 6 weeks, 2 times 20 per day. Things seem to be improving now. I think the 5-htp gave me an overload of acid which caused an infection in my stomach. Wished I would have known these side effects earlier, but as my doctor said, the damage has been done, now it has to heal. My question: how long can it take to heal? I was already told I needpatience, because it can take some time. Btw: I believe people should be warned more about side effects of natural supplements.
Fri, 2 Feb 2018 in Medicines and Side Effects
 
 
Answered by Dr. Saddiq Ulabidin 3 hours later
Brief Answer:
It does cause gastric side effects & may take few weeks to heal completely

Detailed Answer:
Hi! Welcome to Healthcaremagic. Thanks for sharing your concerns with us. We will try to help you in best way possible. First of all it's sad to know what you had been going through lately.

Based on the history you have shared, yes you are right that the gastric side effects are most probably be due to 5-HTP and you are right in this regard that, side effects should have been briefed about in advance and most doctors follow this protocol.

However now since the side effects have occurred it may take 2-4 weeks to resolve completely and it also depends upon the degree of damage caused. Usually acid reflux can trigger, ulcer formation in the stomach and that is a likely possibility in your case.

Sometimes some bacteria like H. pylori complicate the symptoms by triggering inflammation of stomach called gastritis. That can be confirmed on antigen detection in stool.

Meanwhile continue antacids like omperazole as you already are taking alongwith Motility agents like domperidone or itapride.

Avoid spicy, heavy, greasy meals and fizzzy drinks and take small but frequent meals. If symptoms persist beyond 4 weeks get a detailed gastroenterologist review and get endoscopy done.

Wishing you a speedy recovery. Hope this has answered your query. If you have any questions please feel free to ask. Regards
Above answer was peer-reviewed by
 
Follow-up: I took 5-htp for more than a month but looking 11 hours later
Can a stomach ulcer cause a burning feeling and foul breath? Was the ulcer caused by an overload of acid? Of course it takes some time to heal, can you tell me how long approximately? I notice that every now and then I still get this weird chemical taste, but a lot less than it was, could that indicate my stomach (and the probable ulcer) is healing?
 
 
Answered by Dr. Saddiq Ulabidin 12 minutes later
Brief Answer:
Ulcer can cause these symptoms

Detailed Answer:
Hi! Thanks for the feedback. Yes ulcer can cause most of these symptoms and drug related mouth taste change may also be a possibility. Another possibility is some fungal Inflammation of stomach lining or of Oesophagus like thrush or gastritis can cause the same. Final diagnosis can be made on endoscopy however for the time being continue antacids and it should get better with in 2-4 weeks. Regards
Above answer was peer-reviewed by
 
Follow-up: I took 5-htp for more than a month but looking 5 minutes later
Thank you very much for your replies
 
 
Answered by Dr. Saddiq Ulabidin 1 hour later
Brief Answer:
You are welcome

Detailed Answer:
Hi! You are welcome. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor